Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 28, 2011

June 28, 2011 · NWS SHV · 9 events in 1 county or zone

With afternoon temperatures near 100 degrees, the atmosphere became very unstable across all of southeast Oklahoma and Northeast Texas during the afternoon and evening of June 28th. A weak stationary front was located across southern Arkansas into southern Oklahoma late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

With afternoon temperatures near 100 degrees, the atmosphere became very unstable across all of southeast Oklahoma and Northeast Texas during the afternoon and evening of June 28th. A weak stationary front was located across southern Arkansas into southern Oklahoma late in the day. A complex of thunderstorms produced an outflow boundary earlier in the day that migrated westward and the boundary bisected the stationary front. Storms initiated at this intersection late in the day with thunderstorms quickly becoming severe producing large hail and damaging thunderstorm wind gusts. The storms propagated southward along a strong instability axis which extended into Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 2:19 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 28, 2:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE JUN 28 2011

.DISCUSSION...
OUTFLOW BOUNDARY FROM NEAR IDABEL OKLAHOMA TO NEAR CLARKS
LOUISIANA AT 3 PM CDT...CONTINUES TO MOVE SOUTHWEST AT ABOUT 20 MPH.
TEMPERATURES WILL DROP RAPIDLY INTO THE 80S AS THE BOUNDARY PASSES
BY. IT MAY BE STRONG ENOUGHT TO TRAVERSE THE ENTIRE CWA BY
EVENNING. STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE NEAR THE
BOUNDARY AS IT MOVES SOUTHWEST...THUS WILL CONTINUE THE SEVERE
THUNDERSTORM WATCH AT THIS TIME. THE MAIN THREAT IS GUSTY WINDS
AND LARGE HAIL WITH THE THUNDERSTORMS...BUT SEVERE WEATHER SHOULD
BE VERY ISOLATED.

WILL CONTINUE WITH LOW POPS FOR TONIGHT OVER THE ENTIRE AREA DUE
TO THIS STRONG BOUNDARY...AND FOR THE NORTH PART OF THE CWA FOR
WEDNESDAY. AFTER WEDNESDAY IT LOOKS LIKE THE UPPER RIDGE WILL TAKE
OVER LIMITING CONVECTION THROUGH ABOUT SUNDAY. INTERESTINGLY...BY
SUNDAY OR SO...THE RIDGE LOOKS TO BE FAR ENOUGH NORTH TO ALLOW FOR
EASTERLY WAVES TO POSSIBLY EFFECT THE SOUTH PART OF THE
CWA...INCLUDING EAST TEXAS AND CENTRAL LOUISIANA. SO WILL HAVE
MORE LOW POPS IN THE FORECAST FOR SUNDAY THROUGH TUESDAY.

HEAT INDEX READINGS SHOULD CONTINUE TO NEAR THE 105 THRESHOLD FOR
A HEAT ADVISORY...BUT WILL NOT ISSUE A HEAT ADVISORY AT THIS
TIME...SINCE THIS IS STILL IN QUESTION.

&&

.AVIATION...
SOUTHWEST MOVING OUTFLOW BOUNDARY WILL CONTINUE TO SWEEP ACROSS THE
CWA. WINDS WILL SHIFT TO THE NW AND MAY GUST TO NEAR 20 KTS. LIGHT
SRLY WINDS SHOULD RETURN BEFORE 29/06Z. SCATTERED TSTMS HAVE TRIED
TO DEVELOP ALONG THE OUTFLOW BUT HAVE HAD A DIFFICULT TIME
MAINTAINING THEMSELVES. THIS TREND WILL LIKELY CONTINUE UNTIL SUNSET
WHEN THE ATMOSPHERE BEGINS TO STABILIZE. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD. THE LONE
EXCEPTION BEING KLFK WHERE SOME MVFR CIGS WILL BE POSSIBLE BETWEEN
29/11Z-29/15Z.
/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  99  76  99  75 /  20  10  10  10  10
MLU  76  98  76  99  73 /  30  20  10  10  10
DEQ  73  97  74  98  74 /  20  20  10  10  10
TXK  75  98  75  98  75 /  20  20  10  10  10
ELD  74  96  74  99  73 /  30  20  10  10  10
TYR  76  99  76  99  76 /  20  10  10  10  10
GGG  76  99  76  99  76 /  20  10  10  10  10
LFK  75  99  75  98  74 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/09
Hazardous weather outlook, Jun 28, 11:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUN 28 2011

ARZ060-061-071>073-291100-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-UNION AR-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS THIS
AFTERNOON...AND IT MAY TRIGGER SCATTERED THUNDERSTORMS...SOME OF
WHICH MAY BECOME SEVERE. THE BOUNDARY WILL MOVE INTO THE AREA
DURING THE TIME OF MAXIMUM HEATING...WHICH WILL ENHANCE THE
INSTABILITY. GUSTY WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE VERY WARM
HEAT INDEX READINGS THROUGH THE END OF THE WORK WEEK...WITH THE
HEAT INDEX TEMPERATURE NEAR 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ARZ050-051-059-070-LAZ001>006-010>014-018>022-OKZ077-TXZ096-097-
108>112-124>126-138-291100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CLAIBORNE-DE SOTO-
FRANKLIN-GRANT-HARRISON-HOWARD-JACKSON-LA SALLE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NATCHITOCHES-OUACHITA-RED RIVER LA-
RED RIVER TX-SEVIER-TITUS-UNION LA-UPSHUR-WEBSTER-WINN-WOOD-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN OUTFLOW BOUNDARY WILL MOVE THROUGH SOUTH ARKANSAS AND INTO NORTH
LOUISIANA...AND EXTREME NORTHEAST TEXAS THIS AFTERNOON...AND IT MAY
TRIGGER SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
THE BOUNDARY WILL MOVE INTO THE AREA DURING THE TIME OF MAXIMUM
HEATING...WHICH WILL ENHANCE THE INSTABILITY. GUSTY WINDS AND LARGE
HAIL ARE THE MAIN SEVERE WEATHER CONCERNS THIS AFTERNOON.

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LAZ017-TXZ136-137-149>153-165>167-291100-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-PANOLA-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-SMITH-
1215 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM 96 TO 100 DEGREES
ACROSS THE AREA...WITH AFTERNOON HEAT INDEX VALUES RANGING FROM
102 TO 106 DEGREES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT TEMPERATURES AND MOISTURE WILL CONTINUE TO PRODUCE NEAR
EXTREME HEAT CONDITIONS THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, Jun 28, 12:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
132 PM CDT TUE JUN 28 2011

LAZ014-281930-
OUACHITA-
132 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     STERLINGTON AND SWARTZ...

AT 131 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST TO THE SOUTH OF STERLINGTON OR
NEAR FAIRBANKS...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jun 28, 1:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT TUE JUN 28 2011

LAZ014-021-281930-
CALDWELL-OUACHITA-
202 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     MONROE AND RICHWOOD...

AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RICHWOOD...OR NEAR THE
SOUTHERN PORTION OF MONROE...MOVING SOUTHEAST NEAR 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jun 28, 2:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CDT TUE JUN 28 2011

ARZ050-OKZ077-282115-
MCCURTAIN-SEVIER-
308 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES WEST OF WICKES...OR 19 MILES
NORTHWEST OF DE QUEEN. A SLOW SOUTHEAST MOVEMENT WAS
INDICATED.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, McCurtain

When
June 28, 3:00 PM CST
Where
McCurtain County, 1.33 mi ESE of Battiest
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.390, -94.910

Hail, McCurtain

When
June 28, 3:45 PM CST
Where
McCurtain County, Hochatown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.200, -94.670

Hail, McCurtain

When
June 28, 4:00 PM CST
Where
McCurtain County, 1.15 mi W of Broken Bow
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.030, -94.750

Thunderstorm Wind, McCurtain

When
June 28, 4:00 PM CST
Where
McCurtain County, 0.57 mi W of Broken Bow
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.030, -94.740

Several trees were downed in Broken Bow, Oklahoma.

Thunderstorm Wind, McCurtain

When
June 28, 4:06 PM CST
Where
McCurtain County, Holly Creek
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -94.820

Powerlines were downed in the Holly Creek community.

Funnel Cloud, McCurtain

When
June 28, 4:15 PM CST
Where
McCurtain County, 2.15 mi NNE of Idabel
Reported by
Storm Chaser
Coordinates
33.930, -94.820

A lowering of the cloud base resulted in multiple funnel clouds reported by a storm spotter just north of Idabel along Hwy. 259.

Thunderstorm Wind, McCurtain

When
June 28, 4:15 PM CST
Where
McCurtain County, 2.15 mi NNE of Idabel
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.930, -94.820

Winds estimated by a storm spotter just north of Idabel.

Hail, McCurtain

When
June 28, 4:29 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.900, -94.820

Thunderstorm Wind, McCurtain

When
June 28, 4:40 PM CST
Where
McCurtain County, 1.5 mi NNW of Boss
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.850, -94.880

Wind gust measured at the Oklahoma Mesonet Station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306607, 306608, 306611, 306612, 306615, 306609, 306610, 306613, 306614.